Minnesota, 2013

Extreme Cold in Minnesota, December 31, 2013

December 31, 2013 · NWS MPX · 5 events in 5 counties and zones

A quick moving area of low pressure that brushed along the Minnesota, Iowa border Monday afternoon, December 30th, brought down another surge of arctic air Monday night. Although wind speeds were only between 5 to 10 mph, as temperatures fell below -15, and bottomed out around -20 to -25F Tuesday morning, December 31st, wind chill values held near -35 most of the night.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A quick moving area of low pressure that brushed along the Minnesota, Iowa border Monday afternoon, December 30th, brought down another surge of arctic air Monday night. Although wind speeds were only between 5 to 10 mph, as temperatures fell below -15, and bottomed out around -20 to -25F Tuesday morning, December 31st, wind chill values held near -35 most of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 30, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 30, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 PM CST MON DEC 30 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM CST MON DEC 30 2013

TONIGHT THROUGH TUESDAY...SWATH OF LIGHT SNOW CONTINUES LATE THIS
AFTN...ASSOCIATED WITH A MODEST UPR LEVEL SHORTWAVE TROF AXIS AND A
COMPACT SFC LOW PRES CENTER DRIVING EWD FROM WRN IA INTO NRN IL.
HAVE SEEN REPORTS OF MAINLY ONE HALF TO ONE AND HALF INCHES OF NEW
SNOW...WITH SNOWFALL BEING LIMITED BY SUCH A DRY ATMOS. THIS WEAK
SYSTEM WILL EXIT TO THE SE THIS EVENING BEING IMMEDIATELY FOLLOWED
BY HIGH PRES WHICH WILL CLEAR SKIES OUT AND DIMINISH WINDS. ANOTHER
CHUNK OF ARCTIC AIR WILL BE BROUGHT DOWN WITHIN THE PRONOUNCED NW
FLOW ALOFT. SO...EVEN WITH NE WINDS IN THE 5-10 MPH RANGE...WIND
CHILLS WILL COMMONLY DROP TO AS LOW AS -40 DEG F. THEREFORE...HAVE
OPTED TO ISSUE ANOTHER WIND CHILL ADVY BUT ALSO INCLUDED A FEW
COUNTIES IN A WIND CHILL WRNG...PARTICULARLY IN CENTRAL MN. WIND
CHILLS WILL STILL REMAIN DANGEROUSLY LOW THRU LATE TUE MRNG THEN
IMPROVEMENT ABOVE WIND CHILL THRESHOLDS IS EXPECTED TMRW AFTN. HIGH
PRES WILL THEN RETREAT TO THE NE AS ANOTHER AREA OF LOW PRES
DEVELOPS OVER THE CENTRAL PLAINS STATES AND DRIFTS SE. WEAK
ISENTROPIC LIFT IN ADVANCE OF THE WMFNT OF THIS SYSTEM COMBINED WITH
INCREASED MOISTURE IN THE 1000-5000MB MOISTURE COLUMN WILL ALLOW FOR
ADDITIONAL LIGHT SNOW ACCUMULATIONS OVER SWRN AND FAR SRN MN
STARTING TMRW AFTN. STILL SOME ISSUES WITH WHERE THE HIGHLIGHT OF
THE ACCUMULATIONS WILL BE...AS IN OVER SRN MN OR NRN IA...BUT MOST
GUIDANCE /INCLUDING MODEL AND WPC/ INDICATES THAT THE HIGHEST
ACCUMULATIONS WILL BE INTO NRN IA THEN DROPS OFF WITHIN A ROW OF
COUNTIES IN FAR SRN MN. ATTM...AM THINKING ACCUMULATIONS WILL BE
LIMITED TO AN INCH OR TWO BUT THIS COULD EASILY GO HIGHER IF THE
TRACK OF THIS SYSTEM IS NUDGED N BECAUSE SUFFICIENT MOISTURE... AND
ESPECIALLY MOISTURE WITHIN THE DENDRITIC GROWTH ZONE...WILL
ACCOMPANY THIS SYSTEM. AS FOR TEMPS...LOWS TONIGHT WILL RANGE FROM
AROUND -10 DEG F NEAR THE IA BORDER TO AS LOW AS -25 DEG F IN
CENTRAL MN. HIGHS ON TUE WILL BE COLDER THAN TDA...RANGING FROM 4
ABOVE ZERO TO 10 BELOW ZERO.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CST MON DEC 30 2013

SURFACE HIGH PRESSURE DRIFTS INTO THE AREA ON TUESDAY NIGHT INTO
WEDNESDAY MORNING...WHICH WILL LIKELY SUPPRESS MEASURABLE SNOW TO
THE SOUTH. HAVE TAPERED SNOW CHANCES TO BELOW 30 PERCENT FOR
WEDNESDAY. TUESDAY NIGHT LOWS WILL DIP TO BETWEEN ZERO AND 15
BELOW...WITH WEDNESDAY HIGHS MOSTLY IN THE SINGLE DIGITS ABOVE
ZERO. AS SURFACE HIGH PRESSURE PREVAILS AGAIN ON
THURSDAY...TEMPERATURES WILL REMAIN COMPARABLE TO WEDNESDAY. WEAK
RIDGING BUILDS IN ON FRIDAY AS A SURFACE TROUGH ENTERS THE
NORTHERN PLAINS. FRIDAY AND SATURDAY HIGHS WILL MODERATE TO
BETWEEN 15 AND 25 DEGREES...AND BE ACCOMPANIED BY SNOW CHANCES ON
FRIDAY NIGHT-SATURDAY AS THE FRONT AND ASSOCIATE TROUGH SWING
ACROSS THE AREA. THERE IS STILL RELATIVELY LOW CONFIDENCE ON
SNOWFALL AMOUNTS FOR THE WEEKEND...WITH THE GEM THE MOST
AGGRESSIVE /3-4 INCHES BY SATURDAY MORNING/...THE GFS IN THE
MIDDLE /0.5-2 INCHES/...AND THE ECMWF THE LOWEST /TRACE-1 INCH/.
FOR NOW...HAVE JUST INCLUDED LOW POPS UNTIL THE AMPLITUDE/TEMPORAL
DETAILS BECOME MORE CERTAIN. WHAT IS MORE CERTAIN HOWEVER...IS
THAT YET ANOTHER BLAST OF EXTREMELY COLD AIR WILL ARRIVE BEHIND
THE SYSTEM FOR MONDAY. MODELS FEATURE -27C /GFS/ TO -37C /ECMWF/
850 TEMPS ACROSS THE AREA FOR 12Z MONDAY. HAVE INCLUDED A FALLING
TEMP TREND DURING THE DAY ON MONDAY...WITH READINGS DROPPING TO BETWEEN
10 AND 15 BELOW BY LATE AFTERNOON ACROSS MUCH OF THE AREA. MONDAY
NIGHT COULD BE IN COMPETITION FOR THE COLDEST NIGHT OF THE SEASON
THUS FAR...WITH THE ECMWF INDICATING THE POTENTIAL FOR WIDESPREAD
20 BELOW TO 30 BELOW READINGS...WITH THE GFS NOT MUCH WARMER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1035 PM CST MON DEC 30 2013

VFR CEILINGS LINGER ACROSS EAST CENTRAL MN AND WEST CENTRAL WI
LATE THIS EVENING ALONG WITH SOME FLURRIES. THE CLOUD MASS IS
DROPPING SE NEAR 15 KNOTS. KMSP WILL BE THE FIRST TO CLEAR
FOLLOWED BY KRNH AND KEAU DURING THE LATE NIGHT HOURS. TO OUR
WEST...BKN-OVC100 IS QUICKLY APPROACHING FROM THE DAKOTAS. THIS
IS AHEAD OF THE NEXT ARCTIC WAVE THAT WILL BRING MVFR CIGS/IFR
VSBYS IN -SN TO KRWF FROM LATE TUESDAY MORNING ON THROUGH THE
AFTERNOON. THE SNOW SHOULD BE OVER BY THE EVENING. LIGHT NW WINDS
OVERNIGHT AND TUESDAY BECOMING MORE NNE BY EVENING.

KMSP...SCT CONDITIONS SHOULD REACH THE AIRFIELD BY THE START OF
THE NEW TAF WITH A FEW PATCHES OF BKN040 STILL POSSIBLE THROUGH
09Z. INCREASING MID LEVEL CLOUDS TUESDAY MORNING BUT THE LATEST
GUIDANCE SHOWS THE SNOW FROM THE NEXT ARCTIC WAVE STAYING SW OF
THE AIRFIELD TUESDAY AFTERNOON AND EVENING. LIGHT WNW WINDS
OVERNIGHT AND TUESDAY BECOMING NNE TUESDAY NIGHT.

/OUTLOOK FOR KMSP/
WED...VFR. CHC MVFR/-SN. WINDS NE 5 TO 10 KTS.
THU...VFR. WINDS NW 5 KTS.
FRI...VFR. WINDS SSE 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR MNZ047>053-
     055>063-065>070-075>078-083>085.

     WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR MNZ041>045.

WI...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR WIZ014>016-
     023>028.

&&

SHORT TERM...JPC
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, Dec 30, 5:43 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CST MON DEC 30 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
312000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
543 PM CST MON DEC 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL END THIS EVENING ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN. ADDITIONAL SNOW ACCUMULATIONS WILL BE LESS THAN
AN INCH.

WIND CHILL READINGS OF 25 BELOW TO 40 BELOW ZERO ARE EXPECTED
TONIGHT INTO TUESDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA.
WIND CHILL WARNINGS AND WIND CHILL ADVISORIES ARE IN EFFECT
THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LONG DURATION LIGHT SNOW EVENT IS EXPECTED ACROSS SOUTHERN
MINNESOTA FROM TUESDAY INTO WEDNESDAY EVENING. SEVERAL INCHES OF
ACCUMULATING SNOW MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Local storm report, Dec 30, 6:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             CHANHASSEN              44.86N 93.54W
12/30/2013  M1.0 INCH        CARVER             MN   OFFICIAL NWS OBS

            TOTAL FOR TODAY SO FAR. MEASURED AT THE NWS OFFICE.

&&

SPD
Local storm report, Dec 30, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             ST CLOUD                45.55N 94.17W
12/30/2013  M0.5 INCH        STEARNS            MN   OFFICIAL NWS OBS

&&

SPD
Local storm report, Dec 30, 6:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     SNOW             ALBERT LEA              43.66N 93.37W
12/30/2013  M1.8 INCH        FREEBORN           MN   PUBLIC

&&

SPD
Local storm report, Dec 30, 7:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     SNOW             WILLMAR                 45.12N 95.05W
12/30/2013  M1.7 INCH        KANDIYOHI          MN   CO-OP OBSERVER

&&

SPD
Local storm report, Dec 30, 7:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     SNOW             FAIRMONT                43.64N 94.46W
12/30/2013  M1.2 INCH        MARTIN             MN   TRAINED SPOTTER

0110 PM     SNOW             WSW ST JAMES            43.98N 94.63W
12/30/2013  M2.0 INCH        WATONWAN           MN   TRAINED SPOTTER

0515 PM     SNOW             WINTHROP                44.54N 94.36W
12/30/2013  M2.5 INCH        SIBLEY             MN   TRAINED SPOTTER

0545 PM     SNOW             MANKATO                 44.17N 93.99W
12/30/2013  M2.0 INCH        BLUE EARTH         MN   TRAINED SPOTTER

0600 PM     SNOW             MSP INTL AIRPORT        44.89N 93.23W
12/30/2013  M0.9 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            TOTAL FOR TODAY SO FAR

0600 PM     SNOW             CHANHASSEN              44.86N 93.54W
12/30/2013  M1.0 INCH        CARVER             MN   OFFICIAL NWS OBS

            TOTAL FOR TODAY SO FAR. MEASURED AT THE NWS OFFICE.

0600 PM     SNOW             ST CLOUD                45.55N 94.17W
12/30/2013  M0.5 INCH        STEARNS            MN   OFFICIAL NWS OBS

0632 PM     SNOW             ALBERT LEA              43.66N 93.37W
12/30/2013  M1.8 INCH        FREEBORN           MN   PUBLIC

0701 PM     SNOW             WILLMAR                 45.12N 95.05W
12/30/2013  M1.7 INCH        KANDIYOHI          MN   CO-OP OBSERVER

&&

SPD
Local storm report, Dec 30, 8:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             GLENVILLE               43.57N 93.28W
12/30/2013  M2.0 INCH        FREEBORN           MN   PUBLIC

&&

SPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Douglas

When
December 31, 12:00 AM CST to 6:00 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.

Extreme Cold/Wind Chill, Todd

When
December 31, 12:00 AM CST to 6:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.

Extreme Cold/Wind Chill, Morrison

When
December 31, 1:00 AM CST to 8:00 AM CST
Where
Morrison forecast zone
Reported by
AWOS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.

Extreme Cold/Wind Chill, Kanabec

When
December 31, 2:00 AM CST to 9:00 AM CST
Where
Kanabec forecast zone
Reported by
AWOS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.

Extreme Cold/Wind Chill, Mille Lacs

When
December 31, 2:00 AM CST to 9:00 AM CST
Where
Mille Lacs forecast zone
Reported by
AWOS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481879, 481882, 481881, 481880, 481883.